Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Lake Charles, LA

May 1, 2004Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 1, 2004, 5:04 AM CDT for Vermilion Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 5:04 AM CDT (10:04 UTC)
Expired
May 1, 2004, 6:00 AM CDT
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 94 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS54 KLCH 011004
SVRLCH
LAC113-011100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
504 AM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION PARISH IN SOUTHWEST LOUISIANA

* UNTIL 600 AM CDT

* AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF KAPLAN...AND MOVING NORTHEAST AT 20 MPH.

* THIS STORM WILL BE NEAR...
  KAPLAN BY 515 AM CDT
  ABBEVILLE BY 530 AM CDT
  ERATH BY 540 AM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2995 9245 2977 9222 2996 9199 3014 9217

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:26 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 1, 3:26 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
326 AM CDT SAT MAY 1 2004

.DISCUSSION...
AT MID AND UPPER LEVELS...WEAK SHORT WAVE OVER CENTRAL TEXAS EARLY
THIS MORNING WILL MOVE INTO WESTERN LOUISIANA THIS EVENING. MAIN
TROUGH WILL BE MOVING EAST ACROSS CENTRAL TEXAS AT SUNSET. TROUGH
AXIS SHOULD MOVE INTO THE FORECAST AREA MONDAY. RIDGING WILL DEVELOP
MONDAY NIGHT. RIDGE AXIS WILL SHIFT EAST OUT OF THE ROCKIES INTO THE
PLAINS WEDNESDAY NIGHT.

MODERATE TO STRONG LOW TO MID LEVEL INSTABILITY ASSOCIATED WITH
APPROACHING SHORT WAVE WILL SPREAD EAST OVER THE AREA TODAY TO OVER
THE EASTERN EXTREMES OF THE FORECAST AREA AT SUNSET. MORE STABLE
AIR WILL MOVE IN AS MID TO UPPER LEVEL RIDGING DEVELOPS.

AT THE SURFACE...THE FRONTAL TROUGH IS PROGGED TO MOVE TO ABOUT
LAFAYETTE LOUISIANA AT SUNSET THIS EVENING. LOTS OF MOISTURE
AHEAD OF THE FRONT ALONG WITH THE PREVIOUSLY MODERATE TO STRONG
INSTABILITY WILL MAKE FOR HIGH POPS AREA WIDE TODAY. FOR TONIGHT WILL
HAVE LIKELY POPS NEAR AND AHEAD OF WHERE THE FRONT IS EXPECTED AT
SUNSET WITH CHANCE POPS BEHIND THE FRONT. DRY AIR SHOULD HAVE MOVED
IN BEHIND THE FRONT AREA WIDE BY SUNRISE SUNDAY. DRY WEATHER AND HIGH
PRESSURE WILL CONTINUE SUNDAY NIGHT AND MONDAY.

DURING THE EXTENDED PERIOD...TUESDAY THROUGH FRIDAY...IT LOOKS LIKE
THE DRY HIGH PRESSURE SYSTEM WILL PERSIST OVER THE REGION.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  77  57  76  52 /  90  60   0   0
BPT  76  57  78  53 /  90  50   0   0
AEX  75  54  75  47 / 100  50   0   0
LFT  79  58  74  51 /  90  70   5   0
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT ADVISORY WEST OF CAMERON...GMZ450-GMZ470.
TX...SMALL CRAFT ADVISORY....GMZ450-GMZ470.
&&

20
Hazardous weather outlook, May 1, 5:04 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
504 AM CDT SAT MAY 1 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
021100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
504 AM CDT SAT MAY 1 2004

.DAY ONE...TODAY AND TONIGHT...
TORNADO WATCH NUMBER 141 WILL BE IN EFFECT FOR THE SOUTHEAST TEXAS
COUNTIES OF HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE AND
TYLER UNTIL 10 AM. OTHER SEVERE WEATHER WATCHES WILL LIKELY BE
REQUIRED OVER SOUTHEAST TEXAS...SOUTHWEST...CENTRAL OR SOUTH-CENTRAL
LOUISIANA LATER TODAY AND TONIGHT.

A FRONTAL TROUGH WILL MOVE SOUTHEAST INTO CENTRAL AND SOUTHWEST
LOUISIANA AROUND SUNSET TODAY. THE ATMOSPHERE AHEAD OF THE FRONT WILL
CONTINUE MOIST AND UNSTABLE WITH VERTICAL WIND PROFILES CONDUCIVE TO
THE DEVELOPMENT OF SEVERE STORMS AND TORNADOES. SEVERE WEATHER IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
DRY AIR WILL SPREAD SOUTHEAST OVER THE AREA BEHIND THE FRONT BY
SUNDAY MORNING. DRY CONDITIONS ARE EXPECTED TO PERSIST SUNDAY
THROUGH FRIDAY. NO SEVERE WEATHER IS ANTICIPATED.

20

In the hours before

Local storm report, May 1, 12:42 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1242 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             12 NW PORT ARTHUR       30.02N 94.07W
04/30/2004  1.00 INCH        JEFFERSON          TX   BROADCAST MEDIA

1117 PM     HAIL             12 NW PORT ARTHUR       30.02N 94.07W
04/30/2004  0.75 INCH        JEFFERSON          TX   PUBLIC

&&

JM
Local storm report, May 1, 3:04 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
304 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 AM     TSTM WND DMG     LAKE CHARLES            30.21N 93.20W
05/01/2004                   CALCASIEU          LA   PUBLIC

            TREE DOWN ON MILL STREET

0215 AM     HAIL             CARLYSS                 30.18N 93.37W
05/01/2004  0.25 INCH        CALCASIEU          LA   LAW ENFORCEMENT

0230 AM     HAIL             LAKE CHARLES            30.21N 93.20W
05/01/2004  0.75 INCH        CALCASIEU          LA   BROADCAST MEDIA

&&

JM
Local storm report, May 1, 4:07 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             VIDOR                   30.13N 94.00W
05/01/2004  1.75 INCH        ORANGE             TX   PUBLIC

&&

JM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:39 PM CDTSevere Thunderstorm WarningLCHVernon51 min
Apr 30, 8:32 PM CDTSevere Thunderstorm WarningLCHVernon58 min
Apr 30, 10:37 PM CDTSpecial Marine WarningLCH53 min
May 1, 1:22 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron53 min
May 1, 2:02 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 1, 2:11 AM CDTSevere Thunderstorm WarningLCHCalcasieu64 min
May 1, 2:26 AM CDTSevere Thunderstorm WarningLCHVermilion94 min
May 1, 3:28 AM CDTSevere Thunderstorm WarningLCHCalcasieu62 min
May 1, 4:48 AM CDTSevere Thunderstorm WarningLCHAllen57 min
May 1, 5:19 AM CDTSevere Thunderstorm WarningLCHVernon56 min
May 1, 1:23 PM CDTSpecial Marine WarningLCH67 min
May 1, 2:38 PM CDTSpecial Marine WarningLCH67 min
May 1, 2:38 PM CDTSpecial Marine WarningLCH67 min
May 1, 3:41 PM CDTSpecial Marine WarningLCH64 min
May 1, 3:41 PM CDTSpecial Marine WarningLCH64 min
May 1, 4:48 PM CDTSpecial Marine WarningLCH117 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.